Wyoming, 2007Flash Flooding in Wyoming, August 3, 2007
August 3, 2007 · NWS RIW · 2 events in 1 county or zone
Thunderstorms within monsoon flow from the southwest again produced heavy rain around the city of Casper. Rainfall of over one inch in less than 30 minutes was common.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms within monsoon flow from the southwest again produced heavy rain around the city of Casper. Rainfall of over one inch in less than 30 minutes was common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 3, 3:22 PM MST, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 3, 3:22 PM MST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
422 PM MDT FRI AUG 3 2007
.SHORT TERM...TONIGHT THROUGH MONDAY
SHOWERS AND STORMS HAVE BEEN FORMING OVER THE AREA THIS PM. THE
FAR WEST HAS BEEN DRY...HOWEVER THERE IS SOME CONVECTION IN IDAHO
WHICH MAY MOVE INTO THE FAR WEST THIS EVENING. SOME DRYING ALOFT IS
SEEN ON SATL PICS AS THE MAIN PLUME OF SUBTROPICAL MOISTURE HAS BEEN
PUSHED SOUTH AND EAST. LOW LEVEL MOISTURE HAS REMAINED FAIRLY DECENT
SO SOME DEVELOPMENT IS STILL POSSIBLE THROUGH SUNSET. HEAVY RAIN IS
THE THREAT FROM THE STORMS ALONG WITH SOME GUSTY WIND. WILL LET THE
FLASH FLOOD WATCH CONTINUE. THE CONVECTION WILL TAPER OFF AND END
AFTER MIDNIGHT IN MOST LOCATIONS AS THE UPPER LEVEL SHORTWAVE
EXITS THE AREA AND A LITTLE DRIER AIR FILTERS INTO THE AREA. MILD
NIGHT OVERALL. PATCHY FOG IN SPOTS IS POSSIBLE BUT DID NOT INCLUDE
IN THE ZONES...EVENING SHIFT CAN TAKE A LOOK AT HOW THE TEMP/DEW
POINT SPREADS TREND. A SOUTHWEST FLOW ALOFT TAKES SHAPE OVER WY
SATURDAY...SUNDAY AND MONDAY. THE MODELS INDICATE SHORTWAVES MOVING
THROUGH THIS FLOW. THE BULK OF THE UPPER SUPPORT IS OVER THE NW MTS.
HIGH LEVEL TOTAL TOTALS AND INSTABILITY SUGGEST CONVECTION MAY
OCCUR JUST ABOUT ANYWHERE IN THE CWA OVER THE NEXT 3 DAYS...MAINLY
ISOLATED IN NATURE WITH BETTER CHANCES OVER AND NEAR THE MTS.
HAVE LEFT THE LOW PRECIP CHANCES IN THE FORECAST FOR THE AFTERNOON
AND EVENING HOURS. TEMPERATURES WILL WARM BACK INTO THE 80S AND 90S
OVER THE WEEKEND WITH 60S AND 70S IN THE MTS.
.LONG TERM...MONDAY NIGHT THROUGH FRIDAY
THE LONG TERM IS EXPECTED TO BE DOMINATED GENERALLY WITH
SOUTHWEST FLOW...AS A MEAN TROUGH SETS UP ACROSS THE WEST COAST. A
SHORTWAVE TROUGH IS ADVERTISED BY THE 00Z GFS TO PUSH ACROSS
SOUTHERN ALBERTA AND SASKATCHEWAN MONDAY NIGHT. THIS COULD PUSH A
WEAK COLD FRONT THROUGH THE AREA MONDAY NIGHT...EARLY TUESDAY. THE
00Z ECMWF IS NOT AS STRONG WITH THIS FEATURE...KEEPING THE BULK OF
THE ENERGY FARTHER WEST. WILL GO WITH SOME SLIGHT POPS FOR NOW
MONDAY AFTERNOON AND EVENING FOR THIS...BUT POPS MIGHT NEED TO BE
INCREASED IF MEDIUM RANGE MODELS LEAN TOWARD GFS IN LATER RUNS.
BOTH THE GFS AND ECMWF SHOW A DRYING TREND TUESDAY THROUGH
THURSDAY...WITH ONLY ISOLATED AFTERNOON AND EVENING CONVECTION
ACROSS THE HIGHER TERRAIN POSSIBLE. MAX TEMPS ARE EXPECTED TO BE
SEASONAL...WITH LOWS SLIGHTLY ABOVE AVERAGE DURING THE LONG TERM.
&&
.AVIATION...
ABUNDANT LOW LEVEL MOISTURE ACROSS THE REGION LATE THIS
AFTERNOON/EVENING...AND MODERATE TO STRONG INSULATION WILL ALLOW
ISOLATED SHOWERS AND THUNDERSTORMS TO OCCUR THROUGH 01Z-02Z EAST
OF THE DIVIDE. INCLUDED TEMPO GROUPS FOR THUNDERSTORMS WITH
MODERATE RAIN...LIMITING VISIBILITIES TO THE MVFR CATEGORY. ANY
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 35 KT.
INSTABILITY TO THE WEST WILL BE WEAKER...AS DRIER AIR MOVES INTO
WESTERN WYOMING. FOR KJAC AND KBPI LEFT VICINITY SHOWERS AND VFR
CONDITIONS THROUGH 03Z. SCATTERED MID DEBRIS CLOUDS BETWEEN 10K
AND 12K FT AGL WILL PERSIST THROUGH THE EARLY MORNING HOURS...AND
WILL BE FOLLOWED BY CLEARING BEFORE DAWN. VFR CONDITIONS AND WINDS
LESS THAN 10 KT WILL PREVAIL OVERNIGHT.
WEAK SURFACE PRESSURE GRADIENT WILL CONTINUE SATURDAY WITH LIGHT
WINDS THROUGH 18Z. AFTERNOON BOUNDARY LAYER MIXING WILL TRANSPORT
WEST TO NORTHWEST WINDS TO THE SURFACE YIELDING WIND SPEEDS 8-12 KT.
WEAK SHORTWAVE WILL CLIP NORTHWESTERN WYOMING IN THE
AFTERNOON/EVENING HOURS WITH VICINITY THUNDERSTORMS FORECAST FOR
KWRL/KJAC/KCOD/KBPI.
&&
.FIRE WEATHER...
SHOWERS AND STORMS WILL BE SCATTERED ACROSS THE CENTRAL AND EAST
FIRE ZONES TONIGHT...WITH LESS ACTIVITY WEST OF THE CONTINENTAL
DIVIDE. ON SATURDAY AND SUNDAY AFTERNOON AND EVENING...SHOWERS AND
STORMS WILL BE ISOLATED...WITH A LITTLE MORE COVERAGE OVER THE
NORTHWEST MOUNTAINS BOTH DAYS. HIGH TEMPERATURES WILL BE WARMER
OVER THE WEEKEND WITH A DECREASE IN AFTERNOON MINIMUM RELATIVE
HUMIDITY. THE OUTLOOK FOR NEXT WEEK IS FOR ISOLATED LATE AFTERNOON
AND EVENING SHOWERS AND STORMS WITH SEASONAL SUMMER TEMPERATURES
IN THE 80S AND 90S.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL
MIDNIGHT MDT TONIGHT FOR WY ZONES...19..20..22..028>030.
&&
SHORT TERM...AR
LONG TERM...WM
AVIATION...SMITH
FIRE WEATHER...AR
Hazardous weather outlook, Aug 3, 3:28 PM MST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
428 PM MDT FRI AUG 3 2007
WYZ001>020-022>030-041200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
428 PM MDT FRI AUG 3 2007
...FLASH FLOOD WATCH FOR NATRONA COUNTY...SWEETWATER COUNTY...AND
SOUTHERN FREMONT COUNTY UNTIL MIDNIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL FORM OVER MUCH OF THE STATE THROUGH
THE EVENING HOURS. THE BEST CHANCE FOR STRONG THUNDERSTORMS WILL BE
WILL BE OVER SWEETWATER...NATRONA AND JOHNSON COUNTIES...WHERE
HEAVY RAIN IS POSSIBLE. A FLASH FLOOD POTENTIAL EXISTS IN PARTS OF
NATRONA AND SWEETWATER COUNTIES DUE TO RECENT RAINS IN THESE
LOCATIONS. EXPECT FREQUENT LIGHTNING AND GUSTY ERRATIC WINDS NEAR
STRONG THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWER AND THUNDERSTORM ACTIVITY BECOMES MORE ISOLATED TO LOCALLY
SCATTERED OVER THE WEEKEND AND INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT RAINFALL AND ANY FLOODING THIS AFTERNOON
AND TONIGHT.
TRIW
Flash Flood, Natrona
- When
- August 3, 6:24 PM MST to 8:50 PM MST
- Where
- Natrona County, 10 mi W of Casper to Casper
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 42.830, -106.517
One to two inches of rain fell on already saturated ground west of Casper along Poison Spider Road. Also, rainfall of 0.50 to 1.50 inches fell in less than one hour in and near the city of Casper. The rain produced flash flooding along Poison Spider and Paradise Valley roads and in some locales around Paradise Valley. Urban flooding was also observed along Interstate 25 in Casper.
Flash Flood, Natrona
- When
- August 3, 6:30 PM MST to 8:00 PM MST
- Where
- Natrona County, 3 mi NNE of Casper
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 42.870, -106.297
Rainfall of 1.38 inches in 20 minutes produced flash flooding about three miles north-northeast of downtown Casper. A private road was washed out, and mud and silt surrounded at least one garage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in New York, August 3, 20071 injured · $76,000 · 2.5 in hail · 63 events
- Hail and Damaging Winds in South Dakota, August 3, 2007$557,000 · 4.25 in hail · 12 events
- Lightning Strikes in New Jersey, August 3, 20071 injured · $550,000 · 2 events
- Hail and Damaging Wind in Vermont, August 3, 2007$250,000 · 1.5 in hail · 4 events
- Tornadoes and Hail in Nebraska, August 3, 2007$168,000 · EF0 · 7 events
- Hail and Damaging Winds in Illinois, August 3, 2007$154,000 · 65 kt wind · 5 events
- Hail and Damaging Winds in Maine, August 3, 20071 in hail · 46 events
- Flash Flooding in Utah, August 3, 2007$55,000 · 4 events
- Flash Flooding and Hail in North Dakota, August 3, 2007$50,000 · 0.88 in hail · 4 events
- Hail and Damaging Winds in Tennessee, August 3, 2007$36,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Maine, August 3, 20071.25 in hail · 32 events
- Hail and Damaging Winds in Massachusetts, August 3, 20071.25 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38333, 47900.